Printer Friendly

Antibiotics were leading cause of skin adverse drug events.

SAN DIEGO -- Antimicrobial agents were the most common identifiable causes of outpatient cutaneous adverse drug events, with amoxicillin being the most frequent single causative substance, in a study of data collected from 1995 to 2005.

Those are the key findings from the analysis of data from the National Ambulatory Medical Care Survey (NAMC) and the National Hospital and Ambulatory Medical Care Survey (NHAMCS).

While cutaneous reactions are thought to account for 16%-30% of reported adverse drug events, "there is limited information in the medical literature regarding the frequency of outpatient CADEs," Dr. Cheryl L. Gustafson wrote in a poster presented at the meeting.

Dr. Gustafson of the department of dermatology at Wake Forest University, Winston-Salem, N.C., and her associates queried the NAMCS and the NHAMC for data regarding CADEs (cutaneous adverse drug events) reported between 1995 and 2005. They used sample weights to estimate the national annual incidence of outpatient CADEs in the United States.

During the time period studied, a total of 635,982 CADE-related visits occurred, which translated into an annual incidence of 2.26 CADEs per 1,000 persons. Patients took an average of 2.2 medications in addition to the one causing the CADE. The incidence of CADEs increased with age, with a peak rate occurring in those aged 70-79 years.

Antibiotics were the most commonly implicated drug class (23%, chiefly amoxicillin), followed by cardiovascular agents (7%) and agents primarily affecting the skin and mucous membranes (6%). Unspecified or unknown agents accounted for a quarter of all CADEs.

Dermatitis and urticaria were the most common skin reactions reported (71% vs. 13%).

"We also found that patients with a dermatologic diagnosis experienced a CADE caused by a drug treating the initial skin condition in 11% of cases," Dr. Gustafson said in an interview.

VITALS

Major Finding: Antibiotics caused the most cutaneous adverse drug events (23%), followed by cardiovascular agents (7%), and agents primarily affecting the skin and mucous membranes (6%).

Data Source: A study of outpatient CADEs occurring between 1995 and 2005 was conducted using data from the National Ambulatory Medical Care Survey and the National Hospital and Ambulatory Medical Care Survey.

Disclosures: Dr. Gustafson said that she had no relevant financial disclosures.

VIEW VIDEO ONLINE

[ILLUSTRATION OMITTED]

* To view a video interview with Dr. Gustafson, scan this QR code or visit www.familypracticenews.com

DOUG BRUNK FROM THE ANNUAL MEETING OF THE

COPYRIGHT 2012 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:Brunk, Doug
Publication:Family Practice News
Date:Apr 1, 2012
Words:398
Previous Article:Match Day: interest in primary care holds steady.
Next Article:Food allergy exacerbated pediatric asthma.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters